Texas, 2009Wildfire in Texas, March 5 to 9, 2009
March 5 to 9, 2009 · NWS SJT · 1 event in 1 county or zone
The combination of very dry air and gusty winds provided conditions conducive to a wildfire.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $150,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The combination of very dry air and gusty winds provided conditions conducive to a wildfire.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before the first event at Mar 5, 12:15 PM CST, 2 hours 45 minutes earlier.
Area forecast discussion, Mar 5, 12:15 PM CST, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
1215 PM CST THU MAR 5 2009
.UPDATE...
ANOTHER WARM DAY ACROSS WEST CENTRAL TEXAS...INCREASED THE DAYTIME
TEMPERATURES A FEW DEGREES. CURRENT TEMPERATURES ARE ALREADY 5
DEGREES WARMER THAN THIS HOUR YESTERDAY. THE REST OF THE FORECAST
IS ON TRACK.
&&
.DISCUSSION...
00Z AVIATION DISCUSSION TO FOLLOW.
&&
.AVIATION...
VFR CONDITIONS EXPECTED TODAY WITH STRONG SOUTHWEST
WINDS AND HIGHER GUSTS. WINDS AFTER SUNSET SHIFT TO THE SOUTH AND
SOUTHEAST. A MODERATE LOW LEVEL JET 30-35 KTS WILL DEVELOP DURING
THE OVERNIGHT HOURS...WILL NOT INCLUDE LLWS AT THIS TIME AS
SURFACE WINDS ARE EXPECTED TO BE GREATER THAN 10KTS. GULF MOISTURE
RETURN WILL BRING BACK STRATUS OVER THE SOUTHERN HALF OF THE
REGION WITH MVFR/IFR AFFECTING THE SOUTHERN TAF SITES. MAY HAVE
TO UPDATE TO INCLUDE KSJT/KABI. LOW LEVEL CLOUDS EXPECTED TO LIFT
AFTER 17Z AND STRONG SOUTHERLY WINDS RETURN...HOWEVER MID LEVEL STRATUS
WILL REMAIN ACROSS THE REGION FRIDAY.
&&
.PREV DISCUSSION... /ISSUED 536 AM CST THU MAR 5 2009/
DISCUSSION...
/SEE 12Z AVIATION DISCUSSION BELOW/
AVIATION...
STRATUS WITH MVFR/IFR ALONG THE I-10 CORRIDOR AT KSOA AND KJCT
AND JUST SOUTH OF KBBD WILL SCATTER OUT MID MORNING. MAY SEE A FEW
PATCHES NEAR KSJT 14-15Z. SIMILAR CONDITIONS FOR TONIGHT WITH
IFR/MVFR STRATUS REDEVELOPING AFTER MIDNIGHT AND TOWARDS MORNING
OVER SOUTHERN SECTIONS.
PREV DISCUSSION... /ISSUED 346 AM CST THU MAR 5 2009/
SHORT TERM...
A HOT DAY IS IN STORE FOR MUCH OF WC TX WITH NEAR RECORD HIGHS
POSSIBLE TODAY. WARM READINGS COMBINED WITH STRONG WINDS OF 20 TO 30 MPH
ESPECIALLY ACROSS THE BIG COUNTRY AND THE NORTHWEST CONCHO VALLEY
HAS FORCED US TO ISSUE A RED FLAG WARNING FOR TODAY. SEE BELOW.
MAY HAVE TO ISSUE A LAKE WIND ADVISORY ALSO.
AS THE UPPER TROF CONTINUES TO APPROACH WC TX...SHOULD SEE BEST
CHANCE OF SHOWERS AND THUNDERSTORMS SATURDAY THROUGH SUNDAY ACROSS
THE NW HILL COUNTRY.
LONG TERM...
THE FORECAST BECOMES MORE UNPREDICTABLE FROM MONDAY AND BEYOND AS
LONG RANGE MODELS CONTINUE TO DIFFER SIGNIFICANTLY WITH THE UPPER
LEVEL FEATURES. THE LATEST ENSEMBLE MEAN GUIDANCE SEEMS TO BE
MORE SIMILAR TO THE ECMWF WHICH HAS A DEEPER AND SLOW MOVING UPPER
TROF VERSUS THE MORE SHALLOW AND FASTER GFS SOLUTION.
HOWEVER...BOTH MODELS AGREE THAT AN ARCTIC HIGH SHOULD REACH WC TX
NEXT TUESDAY. HAVE TRENDED TEMPS COOLER. NOW IF THE ECMWF HOLDS
TRUE...COULD SEE COLDER WEATHER AND SOME RAIN FROM TUESDAY THROUGH
WEDNESDAY. STAY TUNED.
&&
.PRELIMINARY POINT TEMPS/POPS...
ABILENE 89 60 85 61 78 / 0 0 0 10 10
SAN ANGELO 90 58 82 61 78 / 0 0 0 10 10
JUNCTION 87 57 82 61 80 / 10 0 10 10 10
&&
.SJT WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 6 PM CST THIS EVENING FOR THE FOLLOWING
ZONES: CALLAHAN...COKE...FISHER...HASKELL...JONES...NOLAN...
SHACKELFORD...STERLING...TAYLOR...THROCKMORTON.
LAKE WIND ADVISORY UNTIL 6 PM CST THIS EVENING FOR THE FOLLOWING
ZONES: CALLAHAN...HASKELL...JONES...NOLAN...TAYLOR.
&&
12/12
Hazardous weather outlook, Mar 5, 4:26 AM CST, 10 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
426 AM CST THU MAR 5 2009
TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-061030-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
426 AM CST THU MAR 5 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.
.DAY ONE...TODAY AND TONIGHT
FIRE DANGER WILL REACH CRITICAL LEVELS ACROSS THE BIG COUNTRY AND
NORTHERN CONCHO VALLEY TODAY. RED FLAG WARNINGS ARE IN EFFECT FOR
AREAS ALONG AND NORTH OF A STERLING CITY...ROBERT LEE TO CROSS
PLAINS LINE THIS AFTERNOON. WILDFIRE DANGER WILL BE ELEVATED OVER
THE REST OF WEST CENTRAL TEXAS. AVOID OUTDOOR ACTIVITIES THAT
MIGHT RESULT IN OPEN FLAMES OR SPARKS. CIGARETTES SHOULD BE
DISPOSED OF PROPERLY.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
FIRE DANGER WILL BE ELEVATED FRIDAY AND THIS WEEKEND...WITH GUSTY
SOUTH WINDS AND ABOVE NORMAL TEMPERATURES.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
Wildfire, Taylor
- When
- March 5, 3:00 PM CST to March 9, 3:00 PM CST
- Where
- Taylor forecast zone
- Property damage
- $150,000
- Reported by
- Emergency Manager
- Coordinates
- 32.301, -99.890 (the zone’s center; the record gives no point)
A wildfire burned three hundred acres near Tuscola. Two homes and one outbuilding were destroyed.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Texas, March 5, 2009$100,000 · 1 event
- Wildfire in Texas, March 5, 2009$25,000 · 1 event
- Winter Storm and Winter Weather in Colorado, March 5 to 8, 20097 events
- Strong Wind in Illinois, March 5, 2009$5,000 · 5 events
- Winter Storm and Heavy Snow in Montana, March 5 to 6, 20094 events
- Winter Storm in Montana, March 5 to 6, 20094 events
- High Wind in New Mexico, March 5, 200959 kt wind · 4 events
- Heavy Snow in Idaho, March 5, 20093 events
- Heavy Snow in Washington, March 5, 20092 events
- Heavy Snow in Idaho, March 5 to 6, 20092 events
- Heavy Snow in Oregon, March 5 to 6, 20092 events
- Heavy Snow in Idaho, March 5 to 6, 20092 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 159643.